Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 235, NWS Atlanta, GA

July 21, 2020Lumpkin County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2020, 12:52 PM EDT for Lumpkin County, Union County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 12:52 PM EDT (16:52 UTC)
Expired
Jul 21, 2020, 1:15 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lumpkin County, GA, Union County, GA

The radar

The Greer radar (KGSP), 148 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:55 PM EDTHAIL 12 Ne Vogel State Park, GAPUBLIC REPORTED QUARTER SIZE HAIL AT A LOCATION ON ALLISON CIRCLE, LASTING 3-5 MINUTES. HAIL CAUSED DAMAGE TO CAMPER AC UNIT.
Jul 21, 12:56 PM EDTHAIL 1.751 Ne Vogel State Park, GAPUBLIC REPORTED GOLF BALL SIZE HAIL FELL FOR 3 TO 4 MINTUES NEAR LAKE TRAHLYTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS52 KFFC 211652
SVRFFC
GAC187-291-211715-
/O.NEW.KFFC.SV.W.0235.200721T1652Z-200721T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1252 PM EDT Tue Jul 21 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lumpkin County in north central Georgia...
  Southeastern Union County in north central Georgia...

* Until 115 PM EDT.

* At 1251 PM EDT, a severe thunderstorm was located over Vogel State
  Park, or 7 miles south of Blairsville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Owltown, Woods Hole Shelter, Blood Mountain Shelter, Vogel State
  Park, Brasstown Bald and Track Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3489 8380 3486 8381 3484 8379 3483 8380
      3482 8378 3479 8378 3478 8383 3473 8383
      3472 8385 3471 8386 3469 8397 3482 8404
      3491 8386 3490 8384 3491 8384 3491 8382
TIME...MOT...LOC 1651Z 249DEG 3KT 3477 8392 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:41 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 10:41 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1041 AM EDT Tue Jul 21 2020

.UPDATE...

Only a couple minor tweaks were made to the overnight forecast
package. Forecast remains on track with showers and thunderstorms
expected this afternoon and evening. Current radar already shows a
thunderstorm across far northern Georgia. Expecting the trend to
continue through the evening with the best coverage expected
across northern Georgia. Some storms may also become strong to
isolated severe across the entire forecast area, but most so
across northern Georgia where there is a Marginal Risk of severe
storms. The main hazard will be gusty winds, but periods of heavy
rain, hail, and frequent lightning will all be possible in any
stronger storms.

Reaves

&&

.PREV DISCUSSION... /Issued 720 AM EDT Tue Jul 21 2020/

SHORT TERM /Today through Wednesday/...

Weak upper ridging continues through the period. As has been the
case over the past several days, this upper ridging not strong
enough to suppress diurnal convection given the strong surface
heating again today and Wednesday. Shear remains minimal and little
or no mid/upper-level support, but strong diurnal heating builds
moderate instability and a few strong to severe storms are possible.
Best coverage expected across the north each day, tapering to more
isolated coverage across central Georgia.

Heat index values will push into the upper 90s to lower 100s again
today and Wednesday. Should remain below Heat Advisory levels across
the majority of the area each day, but portions of central and east
Georgia will need to be watched closely each day in case localized
values at or slightly above criteria become more widespread.

20

LONG TERM /Wednesday Night through Monday/...

The long term period begins monitoring closely the Gulf of Mexico
as the GFS indicates tropical moisture increasing with a wave.
Initially, this moisture remains well south of the local area with
no influence on the diurnal convective trends. In fact, area
remains in between large scale systems as for yet another run, the
GFS keeps front north of the area for another day. Despite the
best surface convergence remaining north of the area, increased
instability across the northern tier and precipitable water
approaching 2 inches warrants likely pops.

As mid and upper level ridge gets shunted west, a NW flow regime
develops across the area which will aid in the progression of
backdoor front through the northern sections. Eastern tier will
see deep layer moisture increase further and although instability
may be limited by abundant cloud cover, still sufficient values
to allow for likely pops for a portion of the area once again.

The remainder of the long term will depend both on the evolution
of the tropical moisture in the Gulf but also on far frontal
boundary will make it through the state. GFS still the most
aggressive in brining dry air in from the NE and substantially
reducing pops across the North on Saturday. Will lean toward the
NBM through the weekend which has more generic mid range pops for
the entire area except portions of Central GA where likely pops
will be carried.

Deese

AVIATION...
12Z Update...

VFR conditions are expected to predominate across the forecast area
through the forecast period. Periods of local MVFR or lower
visibilities are possible through 14Z. Isolated to scattered showers
and thunderstorms are expected, best coverage will be between 20Z
and 02Z. Winds will remain light and somewhat variable in direction.
Wind speeds will be 5kt or less through 14Z, increasing to 5-8kt
from the southeast to southwest after 14Z.

//ATL Confidence...12Z Update...

Medium on wind direction and overall convective coverage.
High on all else.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          98  74  96  72 /  40  30  40  20
Atlanta         95  76  93  73 /  50  30  40  20
Blairsville     88  68  86  67 /  60  30  60  30
Cartersville    96  73  94  72 /  50  30  50  30
Columbus        97  77  96  75 /  40  20  30  10
Gainesville     94  74  92  72 /  50  30  50  30
Macon           98  74  97  73 /  30  20  30  10
Rome            97  73  95  72 /  50  30  60  20
Peachtree City  95  73  93  72 /  50  30  40  20
Vidalia         97  76  95  74 /  20  20  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....Deese
AVIATION...20
Hazardous weather outlook, Jul 21, 12:03 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1203 PM EDT Tue Jul 21 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1203 PM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will develop once again this afternoon. A
few strong to potentially severe storms will be possible with
damaging winds, large hail, locally heavy rain, and frequent
cloud to ground lightning being the main threats with any storms
this afternoon and evening. The main focus for storms will be
across the far northern sections.

Heat indices will briefly reach 105 degrees across portions of
Central Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected across the area.
A few storms may be strong to severe with damaging winds,
frequent lightning, hail and locally heavy rainfall.

Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.

In the hours before

Special weather statement, Jul 21, 12:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Jul 21 2020

GAZ006-008-211645-
Union GA-Fannin GA-
1214 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 1245 PM EDT...

At 1213 PM EDT...a strong thunderstorm was over Dial, or near Blue
Ridge...moving east at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Morganton, Suches, Dial, Hemp, Margret, Hurst, Jones Creek and
Gaddistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3482 8395 3473 8396 3472 8398 3468 8399
      3467 8401 3469 8423 3471 8425 3472 8425
      3472 8426 3473 8426 3480 8431 3481 8433
      3482 8434 3492 8414
TIME...MOT...LOC 1613Z 258DEG 9KT 3480 8424

HAIL...0.25IN
WIND...50MPH
Special weather statement, Jul 21, 12:50 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT Tue Jul 21 2020

GAZ008-211715-
Union GA-
1250 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 115 PM
EDT...

At 1249 PM EDT...a strong thunderstorm was over Vogel State Park, or
8 miles south of Blairsville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Owltown, Woods Hole Shelter, Blood Mountain Shelter, Vogel State
Park, Low Gap Shelter and Track Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3487 8387 3478 8382 3477 8383 3474 8382
      3473 8383 3472 8386 3473 8387 3472 8389
      3473 8390 3474 8394 3472 8398 3480 8402
TIME...MOT...LOC 1649Z 249DEG 3KT 3476 8391

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:16 PM EDTSpecial Weather StatementFFCPolk29 min
Jul 20, 9:45 PM EDTSpecial Weather StatementFFCPolk30 min
Jul 20, 10:15 PM EDTSpecial Weather StatementFFCPolk15 min
Jul 20, 11:35 PM EDTSpecial Weather StatementFFCLumpkin25 min
Jul 21, 12:07 AM EDTSpecial Weather StatementFFCLumpkin23 min
Jul 21, 12:14 PM EDTSpecial Weather StatementFFCUnion31 min
Jul 21, 12:50 PM EDTSpecial Weather StatementFFCUnion25 min
Jul 21, 1:00 PM EDTSpecial Weather StatementFFCLumpkin30 min
Jul 21, 1:31 PM EDTSpecial Weather StatementFFCWalker29 min
Jul 21, 1:50 PM EDTSpecial Weather StatementFFCMorgan25 min
Jul 21, 2:05 PM EDTSpecial Weather StatementFFCHenry25 min
Jul 21, 2:23 PM EDTSpecial Weather StatementFFCPickens67 min
Jul 21, 3:00 PM EDTSpecial Weather StatementFFCMonroe30 min
Jul 21, 3:02 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 21, 3:15 PM EDTSpecial Weather StatementFFCWilkes30 min
Jul 21, 3:17 PM EDTSevere Thunderstorm WarningFFCWilkes43 min
Jul 21, 3:20 PM EDTSpecial Weather StatementFFCClarke25 min
Jul 21, 3:22 PM EDTSpecial Weather StatementFFCRockdale23 min
Jul 21, 3:31 PM EDTSpecial Weather StatementFFCBarrow29 min
Jul 21, 3:44 PM EDTSpecial Weather StatementFFCGreene31 min
Jul 21, 3:58 PM EDTSpecial Weather StatementFFCMadison32 min
Jul 21, 4:00 PM EDTSpecial Weather StatementFFCMurray30 min
Jul 21, 4:01 PM EDTSpecial Weather StatementFFCClayton29 min
Jul 21, 4:08 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield52 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningFFCClayton, Fulton27 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison42 min
Jul 21, 4:19 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski41 min
Jul 21, 4:35 PM EDTSpecial Weather StatementFFCCarroll25 min
Jul 21, 4:42 PM EDTSpecial Weather StatementFFCCobb33 min
Jul 21, 4:43 PM EDTSpecial Weather StatementFFCFayette32 min
Jul 21, 6:26 PM EDTSpecial Weather StatementFFCChattooga34 min
Jul 21, 6:46 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 21, 6:55 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker34 min
Jul 21, 7:08 PM EDTSpecial Weather StatementFFCHarris37 min
Jul 21, 7:28 PM EDTSpecial Weather StatementFFCWalker32 min
Jul 21, 7:34 PM EDTSpecial Weather StatementFFCHarris26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.